Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 33, NWS Honolulu, HI

April 15, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 15, 2013, 3:15 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2013, 3:15 AM HST (13:15 UTC)
Expired
Apr 15, 2013, 9:53 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WWHW70 PHFO 151315
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST MON APR 15 2013

...WIND ADVISORY IN EFFECT FOR THE BIG ISLAND SUMMITS UNTIL 6 PM
HST THIS EVENING...

.WINDS OVER THE BIG ISLAND SUMMITS HAVE DECREASED TO BELOW WARNING
LEVELS. HOWEVER...PRESSURE GRADIENTS ALOFT WILL REMAIN TIGHT
ENOUGH TO KEEP BRINGING ADVISORY LEVEL SPEEDS THROUGH EARLY THIS
EVENING. THUS...THE HIGH WIND WARNING HAS BEEN REPLACED WITH A
WIND ADVISORY...VALID THROUGH 6 PM THIS EVENING.

HIZ028-160215-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-130415T1600Z/
/O.NEW.PHFO.WI.Y.0033.130415T1315Z-130416T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
315 AM HST MON APR 15 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
1 follow-up statement
631 
WWHW70 PHFO 151953
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
953 AM HST MON APR 15 2013


HIZ028-152100-
/O.CAN.PHFO.WI.Y.0033.000000T0000Z-130416T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
953 AM HST MON APR 15 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW THE ADVISORY THRESHOLD..

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 14, 8:30 PM HST, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 8:30 PM HST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN APR 14 2013

.SYNOPSIS...
A WEAKENING COLD FRONT SLOWLY MOVING INTO THE WESTERN HALF OF THE
ISLAND CHAIN WILL KEEP HIGH CHANCES OF RAIN AND POTENTIAL FOR
LOCALLY HEAVY RAIN TONIGHT OVER OAHU. CLOUDY CONDITIONS AND SHOWERS
WILL CONTINUE OVER KAUAI AND OAHU THROUGH EARLY THIS WEEK...ALONG
WITH LIGHT SOUTHEAST WINDS AND AREAS OF VOLCANIC HAZE. TRADE WINDS
ARE EXPECTED TO RETURN BY THE MIDDLE OF THE WEEK AND PERSIST THROUGH
THE WEEKEND. WINDWARD RAINFALL MAY INCREASE NEXT WEEKEND AS A
DISTURBANCE ALOFT DEVELOPS NEAR THE ISLANDS.

&&

.DISCUSSION...
LATEST SFC ANALYSES AND OBS SUGGEST THAT THE WEAKENING FRONTAL
BOUNDARY IS LOCATED SOMEWHERE BETWEEN THE KAUAI CHANNEL AND CENTRAL
OAHU. THE FRONT IS EXPECTED TO BECOME STATIONARY THROUGH THE
OVERNIGHT HOURS AS THE ASSOCIATED PARENT LOW FAR N OF THE ISLANDS
MIGRATES N. ABUNDANT MOISTURE AND SW WINDS AHEAD OF THE FRONTAL
BOUNDARY WILL KEEP FAVORABLE CONDITIONS FOR RAIN OVER THE W HALF OF
THE ISLAND CHAIN...WITH POTENTIAL FOR LOCALIZED HEAVY RAIN OVER OAHU
TONIGHT.

THE DECAYING BOUNDARY WILL GRADUALLY DISSIPATE DURING THE NEXT
SEVERAL DAYS. LEFTOVER MOISTURE WILL REMAIN IN PLACE...MAINLY W OF
MOLOKAI...WITH RATHER LIGHT S/SE WINDS ALLOWING FOR AFTERNOON SEA
BREEZES AND INTERIOR/LEEWARD CONVECTION TO DEVELOP EACH AFTERNOON
THROUGH TUE. CHANCES FOR RAINFALL WILL BE HIGHER ON OAHU MON...THEN
SHIFT TO KAUAI LATE MON-TUE AS THE BOUNDARY RETROGRADES NW. VOLCANIC
HAZE MAY ALSO LINGER ACROSS THE SMALLER ISLANDS UNTIL THE WINDS
GRADUALLY BACK TO A MORE E/SE FLOW BY MID WEEK.

MEANWHILE...STRONG WINDS AT AROUND 14 KFT CONTINUE TO AFFECT THE
SUMMITS OF MAUNA LOA...WITH GUSTS IN EXCESS OF 60 MPH. WITH LITTLE
MODEL GUIDANCE AVAILABLE FOR THIS WIND EVENT...IT SEEMS REASONABLE
TO KEEP THE CURRENT HIGH WIND WARNING IN PLACE THROUGH MON EARLY
MORNING.

LATEST MODEL GUIDANCE KEEPS SHOWING THE DEVELOPMENT OF STRONG SFC
HIGH PRESSURE FAR NE OF THE STATE DURING THE WEEK...WHILE A
PERSISTENT UPPER LVL TROUGH LINGERS OVER THE N CPAC. THIS OVERALL
SYNOPTIC SCENARIO WILL KEEP LIGHT TO MODERATE TRADE FLOW ACROSS THE
ISLANDS LATER IN THE WEEK...WITH SHOWERS FAVORING WINDWARD AND
MOUNTAIN AREAS THROUGH THE END OF THE WORK WEEK. AN INCREASE IN
SHOWER ACTIVITY IS POSSIBLE FOR THE UPCOMING WEEKEND AS A
DISTURBANCE ALOFT DEVELOPS NEAR THE MAIN HAWAIIAN ISLANDS...BUT
THERE IS STILL LOW CONFIDENCE IN THIS SCENARIO ATTM.

&&

.AVIATION...
AMPLE LOW-LEVEL MOISTURE ASSOCIATED WITH A STALLED FRONT STRETCHES
FROM WESTERN MOLOKAI TO KAUAI THIS EVENING...WITH TEMPO MVFR AND
ISOL IFR VIS/CIG OCCURRING IN SHRA/+SHRA WITHIN THE MOISTURE BAND.
AIRMET SIERRA FOR MTN OBSC HAS BEEN EXPANDED TO INCLUDE THE ISLANDS
FROM KAUAI TO MOLOKAI...AND WILL VERY LIKELY REMAIN IN PLACE INTO
MONDAY. THIS MOISTURE WILL ALSO BRING PERIODS OF PRIMARILY MVFR
VIS/CIG TO PHLI/PHJR/PHNL/ PHMK/PHNY THROUGH THE NIGHT...WITH A
CHANCE OF BRIEF IFR CONDITIONS AS WELL...ESPECIALLY AT PHNY.

THE BAND IS EXPECTED TO BEGIN TO WEAKEN AND DRIFT NW ON MONDAY...
AND IS LIKELY TO CONTINUE TO BRING TEMPO MVFR VIS/CIG TO KAUAI AND
OAHU. THE REST OF THE AREA WILL EXPERIENCE PREDOMINANTLY VFR
CONDITIONS THROUGH MONDAY.

&&

.MARINE...
SHOWERS WILL CONTINUE OVER THE WESTERN COASTAL ZONES TONIGHT...
ESPECIALLY THE WATERS AROUND OAHU. NO SMALL CRAFT ADVISORIES
CONDITIONS ARE EXPECTED DURING THE NEXT SEVERAL DAYS. HOWEVER...
POTENTIAL FOR THUNDERSTORMS WILL CONTINUE OVER THE N AND NE OFFSHORE
ZONES. DANGEROUS CLOUD TO WATER LIGHTNING SHOULD BE THE PRIMARY
THREAT FOR THAT AREA TONIGHT AND THROUGH MON.

SMALL WNW SWELL WILL CONTINUE TO PRODUCE MODEST SURF ALONG EXPOSED
BEACHES TONIGHT. THE SURF WILL DROP OVER THE NEXT TWO DAYS WITH
ANOTHER SLIGHTLY LARGER INCREASE FOR THE SECOND HALF OF THE WEEK. NO
APPRECIABLE SURF IS EXPECTED FROM SOUTHERN HEMISPHERE SOURCES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING BIG ISLAND SUMMITS UNTIL 6 AM HST MONDAY MORNING.

&&

PUBLIC/MARINE...REYNES
AVIATION...BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:17 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.